Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 13, NWS San Angelo, TX

September 1, 2010Irion County, Sterling County, Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 1, 2010, 8:04 PM CDT for Irion County, Sterling County, Tom Green County, Texas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2010, 8:04 PM CDT (01:04 UTC)
Expired
Sep 1, 2010, 10:00 PM CDT
In force
116 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Irion County, TX, Sterling County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 70 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WGUS54 KSJT 020104
FFWSJT
TXC235-431-451-020300-
/O.NEW.KSJT.FF.W.0013.100902T0104Z-100902T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
804 PM CDT WED SEP 1 2010

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN IRION COUNTY IN SOUTHWEST TEXAS...
  STERLING COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITY OF STERLING CITY...
  NORTHWESTERN TOM GREEN COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1000 PM CDT

* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS PROUCING VERY HEAVY RAIN THAT WILL RESULT IN FLASH 
  FLOODING ALONG AND WEST OF STATE HIGHWAY 163 IN STERLING AND IRION 
  COUNTIES...AND ALONG STATE HIGHWAY 158 IN STERLING COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS 
  WESTERN STERLING AND IRION COUNTIES INCLUDING THE TOWN OF BROOME. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3209 10127 3208 10082 3121 10083 3121 10128

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 6:38 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 1, 6:38 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
638 PM CDT WED SEP 1 2010

.DISCUSSION...
STRONG THUNDERSTORM COMPLEXES APPROACHING WEST CENTRAL TEXAS FROM
THE WEST. THESE STORM COMPLEXES WERE MOVING SE AT 15 TO 20KTS AND
COULD IMPACT KSJT AND KABI LATER THIS EVENING. THE MAIN IMPACTS
WILL BE MVFR TO POSSIBLY IFR VISIBILITIES DUE TO HEAVY RAIN...WIND
GUSTS TO 3O TO 40 KNOTS...AND LIGHTNING. IF STORMS INTENSIFY...AN
AIRPORT WEATHER WARNING MIGHT BE REQUIRED FOR KABI. HAVE NOT
MENTIONED STORMS IN THE KABI TERMINAL YET BUT WILL LIKELY WITHIN
AN HOUR.

&&

.AVIATION...

&&

.PREV DISCUSSION... /ISSUED 616 PM CDT WED SEP 1 2010/

UPDATE...
FORECAST BEING UPDATED FOR POPS...WEATHER AND SKY CONDITION. SEE
DISCUSSION.

DISCUSSION...
BASED ON THE APPROACHING CONVECTION FROM THE WEST...UPDATING THE
FORECAST TO CARRY FIRST PERIOD POPS ACROSS MUCH OF WEST CENTRAL
TEXAS. ALSO INCREASING THE CLOUD COVER. FORECAST UPDAT WILL BE
OUT SHORTLY.

PREV DISCUSSION... /ISSUED 334 PM CDT WED SEP 1 2010/

SHORT TERM...

THIS EVENING...ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS
OUR NORTHWESTERN COUNTIES. THE LATEST LAPS AND MSAS DATA INDICATE
THE BEST SURFACE MOISTURE CONVERGENCE IS CURRENTLY CENTERED OVER THE
BIG COUNTRY. BASED ON THIS DATA...ALONG WITH PERSISTENCE...I DECIDED
TO EXTEND OUR LESS THAN 20 PERCENT POPS AREA ACROSS MOST OF THE BIG
COUNTRY AND THE NORTHWESTERN PART OF THE CONCHO VALLEY. THE MAIN
THREAT FROM ANY THUNDERSTORMS THIS EVENING WILL BE DOWNBURST WINDS.
WITH THE FREEZING LEVEL AROUND SIXTEEN THOUSAND FEET...I DOUBT HAIL
WILL BE A FACTOR. OVERNIGHT LOWS TONIGHT CLOSER TO PERSISTENCE LOOK
BEST...ESPECIALLY GIVEN MOS GUIDANCE POOR TRACK RECORD WITH REPEATED
UNDER FORECAST OF OVERNIGHT LOWS.

FOR TOMORROW...AFTERNOON HIGHS MAINLY AROUND 100 DEGREES WILL
DOMINATE WEST CENTRAL TEXAS. ANALYSIS OF THE NAM12 850 MB
TEMPERATURES...INDICATES THE THERMAL RIDGE WILL EXPAND EASTWARD INTO
OUR AREA TOMORROW MUCH AS IT HAS TODAY. AS FOR SHOWERS AND
THUNDERSTORMS TOMORROW AFTERNOON...I DECIDED TO CONTINUE A DRY
FORECAST GIVEN THE UNCERTAINTY OF ANY SURFACE FOCUS.

HUBER

LONG TERM...

THE 500MB RIDGE WILL BE CENTERED OVER THE SOUTHERN ROCKIES BY
LATE THURSDAY AS AN UPPER LOW DIGS SOUTHEAST TOWARD THE GREAT
LAKES AREA. A COLD FRONT WILL EXTEND SOUTHWESTWARD FROM A SURFACE
LOW OVER THE GREAT LAKES...PUSHING SOUTH THROUGH THE PANHANDLE
THURSDAY AFTERNOON AND ENTERING THE NORTHERN BIG COUNTRY THURSDAY
EVENING. EXCELLENT DIURNAL HEATING THURSDAY AFTERNOON WITH
AFTERNOON HIGHS AROUND 100 DEGREES OVER THE NORTHERN BIG COUNTRY
AND ACCOMPANYING SBCAPE VALUES OF OVER 2500 J/KG WILL CONTRIBUTE
TO THE POTENTIAL OF SEVERE DOWNDRAFTS FROM CONVECTIVE ACTIVITY
IGNITING ALONG THE FRONTAL BOUNDARY...SEE SPC DAY2 DISCUSSION.
PRECIP WATER VALUES RANGING FROM 1.5 TO 2.0 INCHES WILL ALSO ADD
THE POTENTIAL OF LOCALIZED HEAVY RAINFALL OVER THIS AREA. WITH
THE LOSS OF DAYTIME HEATING BY LATE EVENING WITH THE FRONTAL
BOUNDARY ENCOUNTERING MORE STABLE AIR AS IT MOVES
SOUTHWARD...CHANCE OF SEVERE WEATHER AND THUNDERSTORMS WILL
DECREASE QUICKLY THROUGH THURSDAY NIGHT AS THE COLD FRONT MOVES
SOUTH OF THE INTERSTATE 10 CORRIDOR BY FRIDAY MORNING. DRIER AIR
FILTERING INTO THE AREA BEHIND THE FRONT WILL END RAINFALL
CHANCES FROM NORTH TO SOUTH BY FRIDAY AFTERNOON.

THERE WILL BE MUCH COOLER AFTERNOON HIGHS FRIDAY WITH
TEMPERATURES RANGING FROM THE MID 80S OVER THE NORTHERN BIG
COUNTRY TO THE UPPER 80S OVER THE SOUTHERN CWA. LOOKING FOR
MORNING LOWS ON SATURDAY IN THE LOWER 60S AREA-WIDE. DRY WEATHER
AND WARMING TEMPERATURES ARE ON TAP INTO THE COMING WEEK. THE
UPPER RIDGE WILL BUILD EAST ACROSS THE SOUTHERN TIER OF STATES
THROUGH THE REMAINDER OF THE EXTENDED AS AN UPPER TROUGH DIGS
OVER THE WESTERN STATES...REPLACING THE NORTHWEST FLOW ALOFT TO A
SOUTHWEST FLOW ALOFT BY THE FIRST OF THE COMING WEEK AND THROUGH
THE REMAINDER OF THE EXTENDED. LOW LEVEL MOISTURE WILL BE ON THE
INCREASE EARLY NEXT WEEK AS GULF MOISTURE CIRCULATES AROUND THE
WESTERN PERIPHERY OF SURFACE HIGH PRESSURE PARKED OVER THE
SOUTHEASTERN STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 98  78  97  67  84 /  10  20  10  70  10
SAN ANGELO 	 99  76  99  67  85 /  10  20  10  50  20
JUNCTION 	 97  77  99  72  90 /  10  10  10  40  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/99/26
Hazardous weather outlook, Sep 1, 3:25 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 PM CDT WED SEP 1 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
325 PM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTHWEST OF A LINE FROM STERLING
CITY...THROUGH ABILENE...TO ALBANY. THE MAIN THREATS WILL BE
DAMAGING WINDS AND DEADLY LIGHTNING...AND POSSIBLY FLASH FLOODING
FROM HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT...AS A COLD FRONT PUSHES
SOUTH ACROSS WEST CENTRAL TEXAS. THERE IS A SIGHT RISK SOME OF
THE THUNDERSTORMS MAY BE SEVERE. THE MAIN THREATS WILL BE DAMAGING
WINDS EXCEEDING 60 MPH AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED TO ACTIVATE SPOTTERS TOMORROW EVENING.

In the hours before

Special weather statement, Sep 1, 6:22 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 PM CDT WED SEP 1 2010

TXZ049-054-064>066-071-072-076>078-113-127-020130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CROCKETT-
SCHLEICHER-SUTTON-JONES-TAYLOR-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...OZONA...ELDORADO...SONORA...STAMFORD...
ANSON...HAMLIN...ABILENE
622 PM CDT WED SEP 1 2010

...STRONG THUNDERSTORMS APPROACHING WEST CENTRAL TEXAS...

AT 615 PM...RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS THAT EXTENDED
ABOUT 15 MILES WEST OF BIG SPRING TO 20 MILES WEST OF GARDEN CITY.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

THESE STORMS SHOULD REACH A LINE FROM ROTAN TO SWEETWATER TO STERLING
CITY BETWEEN 730 AND 800 PM. HOWEVER...A FEW STORMS WILL CONTINUE
TO DEVELOP IN ADVANCE OF THESE APPROACHING STORMS.

THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL...GUSTY NORTHWEST
WINDS OF 40 TO 50 MPH...PEA SIZE HAIL...AND DEADLY LIGHTNING.
Special weather statement, Sep 1, 7:13 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
713 PM CDT WED SEP 1 2010

TXZ054-064-065-071-072-020115-
NOLAN TX-STERLING TX-COKE TX-TOM GREEN TX-IRION TX-
713 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR NOLAN
COUNTY...
STERLING...COKE...TOM GREEN AND IRION COUNTIES...

AT 710 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 24
MILES NORTHWEST OF STERLING CITY TO 27 MILES WEST OF STERLING CITY TO
31 MILES NORTHWEST OF BARNHART...MOVING EAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  STERLING CITY BY 800 PM CDT
  THE INTERSECTION OF HIGHWAY 163 AND RANCH ROAD 2469 AND BARNHART BY
  805 PM CDT
  SILVER AND BROOME BY 815 PM CDT

VERY HEAVY RAINFALL THAT CAN CAUSE LOCALIZED FLOODING...WIND GUSTS
TO 55 MPH...AND DEADLY LIGHTNING ARE LIKELY WITH THIS LINE OF
STORMS.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:07 PM CDTAreal Flood AdvisorySJTCoke113 min
Sep 1, 10:39 PM CDTAreal Flood AdvisorySJTHaskell111 min
Sep 2, 3:51 PM CDTAreal Flood AdvisorySJTKimble, Menard, Schleicher114 min
Sep 2, 5:51 PM CDTAreal Flood AdvisorySJTKimble114 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.